Utah, 2013Drought in Utah, January 1 to 31, 2013
January 1 to 31, 2013 · NWS GJT · 7 events in 7 counties and zones
Precipitation was more widespread across eastern Utah during the early winter period, but the greater impact occurred across the northern basins and mountains where extreme drought conditions improved to the severe drought category in many areas. One storm in particular picked up sub-tropical moisture and brought over an inch of rainfall to portions of southeast Utah and spread heavy snow across…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation was more widespread across eastern Utah during the early winter period, but the greater impact occurred across the northern basins and mountains where extreme drought conditions improved to the severe drought category in many areas. One storm in particular picked up sub-tropical moisture and brought over an inch of rainfall to portions of southeast Utah and spread heavy snow across the eastern mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 9:16 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Dec 31, 9:16 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
916 PM MST MON DEC 31 2012
.UPDATE...
ISSUED AT 904 PM MST MON DEC 31 2012
SNOWFALL HAS DECREASED OVER THE SAN JUAN MOUNTAINS AND PORTIONS OF
SOUTHWEST COLORADO...AND WILL CONTINUE TO DO SO. THE WINTER
WEATHER ADVISORY WAS ALLOWED TO EXPIRE. ONLY LOCALLY LIGHT
ADDITIONAL ACCUMULATIONS ARE EXPECTED OVERNIGHT...MAINLY ON NORTH
AND NORTHWEST FACING SLOPES OF THE SAN JUAN MOUNTAINS.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 300 PM MST MON DEC 31 2012
IMPROVING CONDITIONS AS THE ACTIVE SHORT WAVE MOVES DOWNSTREAM...EXCEPT
FOR SOME ENHANCED CONVECTIVE SNOW SHOWERS OVER THE SAN JUANS. SOME
OF THIS ACTIVITY STILL IMPACTING PAGOSA SPRINGS...AND THE HIGHER
RESOLUTION RAP MODEL KEEPS SNOW ONGOING INTO THE EVENING HOURS BUT
ENDING BY MID EVENING. REFINED THE WINTER WEATHER ADVISORY FOR
THIS AREA AS CONFIDENCE IS HIGH THAT SNOW WILL HAVE ENDED BY LATE
EVENING. WITH PARTIAL CLEARING OVERNIGHT...TEMPERATURES WILL
PLUNGE AFTER SUNSET AND THEN LEVEL OUT AROUND MIDNIGHT.
UPSTREAM DISTURBANCE OVER MONTANA AND NORTH DAKOTA KEEPS A TROUGH
CARVED OUT OVER WESTERN COLORADO ON NEW YEARS DAY. MOISTURE SOURCE
FOR THIS SHORT WAVE IS CONTINENTAL AND THEREFORE PRECIPITABLE
WATER IS LOW...BUT DOES KEEP THE AIR MASS UNSETTLED DURING THE
LATE MORNING AND EARLY AFTERNOON HOURS. EXPECT SHALLOW CONVECTIVE
SNOW SHOWERS OR FLURRIES TO FORM ACROSS THE HIGH COUNTRY. AREAL
COVERAGE WILL NOT BE WIDESPREAD AND FAVOR NORTH FACING SLOPES.
ESSENTIALLY THIS SHORT WAVE KEEPS THE COLD AIR MASS LOCKED IN.
2013 STARTS THE WAY THAT 2012 ENDED...COLD WITH LITTLE CHANGE.
THE FOLLOWING UPSTREAM WAVE BRUSHES THE PARK/GORE RANGE LATE ON
TUESDAY NIGHT. LIMITED MOISTURE ONCE AGAIN BUT SOME OROGRAPHIC
FLURRIES ARE EXPECTED...OTHERWISE MOSTLY CLEAR WITH STRONG
RADIATIONAL COOLING AS SURFACE HIGH PRESSURE COVERS THE REGION.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 300 PM MST MON DEC 31 2012
IN GENERAL...LOOKS LIKE A MOSTLY DRY LAST HALF OF THE WEEK AS A
BLOCKING RIDGE DEVELOPS OVER THE INTERMOUNTAIN WEST WED AND THU. AS
THIS OCCURS...A SHORTWAVE IN NORTHERLY FLOW CLIPS OUR AREA WED AS
IT DROPS FROM CENTRAL CANADA THROUGH THE PLAINS. LITTLE MOISTURE
ASSOCIATED WITH IT OVER CO...SO WILL CONTINUE WITH JUST A SLIGHT
CHANCE OF SNOW MAINLY NEAR THE CONTINENTAL DIVIDE. LATE IN THE
WEEK...A PACIFIC SHORTWAVE FIGHTS THROUGH/OVER THE RIDGE CROSSING
THE NORTHERN ROCKIES EARLY ON FRIDAY AND BRUSHING BY OUR AREA ON
SATURDAY. AGAIN...LITTLE MOISTURE ASSOCIATED WITH IT IN THE MODELS.
RIDGE REBOUNDS OVER UT/CO BY SUNDAY. ECMWF THEN BRINGS A PROGRESSIVE
PACIFIC TROUGH ACROSS OUR AREA ON MONDAY...WHILE THE GFS INSTEAD
CLOSES OFF A LOW ALONG THE WEST.
THE MAIN CHALLENGE FOR THIS FORECAST PERIOD MAY BE THE VALLEY
TEMPERATURES...WHICH WILL BE SLOW TO WARM. SNOW COVER AND TRAPPED
COLD AIR WITH HIGH PRESSURE AT THE SURFACE WILL PROMOTE SURFACE
INVERSIONS WED-FRI THAT WILL BE DIFFICULT TO DISLODGE. THE WEAK
DISTURBANCES WED AND SAT DON/T LOOK STRONG ENOUGH TO SCOUR OUT MANY
VALLEYS...AND AREAS LIKE THE GRAND VALLEY AND I-70 CORRIDOR WILL SEE
AIR QUALITY SLOWLY DECLINE. HAVE UNDERCUT MOS AND CONSENSUS GUIDANCE
FOR THE VALLEYS AS A RESULT. HIGHER ELEVATIONS... HOWEVER...SHOULD
SEE A SLOW MODERATION IN TEMPS BY THE WEEKEND.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 904 PM MST MON DEC 31 2012
LOCAL MOUNTAIN OBSCURATIONS WILL CONTINUE OVERNIGHT ACROSS THE
COLORADO MOUNTAINS...MAINLY NEAR THE CONTINENTAL DIVIDE. KASE...
KEGE AND KMTJ WILL CONTINUE TO EXPERIENCE INTERMITTENT LIGHT SNOW
AND THIN FOG WITH MVFR CIGS AND VSBYS. AFTER 09Z...AREAS OF IFR
CIGS AND VSBYS WILL DEVELOP IN VALLEY BOTTOMS...ESPECIALLY NEAR
RIVERS...AS LOW STRATUS AND FOG DEVELOPS. THESE CONDITIONS WILL
DIMINISH AFTER ABOUT 16Z TUESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...CC
SHORT TERM...PF
LONG TERM...JAD
AVIATION...CC
Hazardous weather outlook, Dec 31, 5:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON DEC 31 2012
COZ001>014-017>023-UTZ022>025-027>029-011300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MST MON DEC 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL CONTINUE ACROSS MUCH OF THE REGION TODAY...THEN
DECREASES OVERNIGHT. EXPECT STORM TOTAL ACCUMULATIONS RANGING
FROM 5 TO 10 INCHES TO THE SAN JUAN...LA SAL...AND ABAJO MOUNTAINS
AND FROM 4 TO 8 INCHES ACROSS THE UNCOMPAHGRE PLATEAU...THE FLAT
TOPS AND MOST CENTRAL COLORADO MOUNTAINS. THE FOUR CORNERS REGION
IS EXPECTED TO RECEIVE FROM 3 TO 6 INCHES OF NEW SNOW.
ACCUMULATING SNOWFALL OVER SOUTHEAST UTAH AND SOUTHWEST AND
CENTRAL COLORADO WILL RESULT IN TRAVEL DIFFICULTIES.
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE
AT WEATHER.GOV/GJT FOR THE LATEST INFORMATION ON THIS WINTER
STORM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A COUPLE OF WEAK DISTURBANCES WILL BRING LIGHT SNOW TO THE
MOUNTAINS ALONG THE CONTINENTAL DIVIDE NEW YEARS DAY AND AGAIN
WEDNESDAY. ACCUMULATIONS WILL BE LIGHT. DRY CONDITIONS PREVAIL
DURING THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Drought, Eastern Uinta Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Extreme to severe drought conditions remained unchanged across the northeast Utah mountains through the month of January.
Drought, Eastern Uinta Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Extreme drought conditions improved to the severe drought category across the eastern Uinta Basin during January, except for the far eastern portion of the basin which remained in extreme drought conditions.
Drought, Tavaputs Plateau
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Extreme drought conditions persisted across most of the area in January. However, the northwest corner of the Tavaputs Plateau improved to the severe drought category by the end of the month.
Drought, Grand Flat and Arches
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Extreme drought conditions remained unchanged across east central Utah through the month of January.
Drought, La Sal & Abajo Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Extreme to severe drought conditions remained unchanged across the southeast Utah mountains through the month of January.
Drought, Canyonlands / Natural Bridges
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme to severe drought conditions remained unchanged across the area through the month of January.
Drought, Southeast Utah
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Severe drought conditions remained unchanged across the Four Corners region of southeast Utah through the month of January.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2013$391 million · 20 events
- Drought in Oklahoma, January 1 to 31, 2013$79 million · 3 events
- Drought in Texas, January 1 to 31, 2013$20 million · 24 events
- Dense Fog in Oklahoma, January 1, 20131 death · 1 event
- High Surf in Puerto Rico, January 1 to 4, 20131 death · 1 event
- Sneakerwave in California, January 1, 20131 death · 1 event
- Drought in Texas, January 1 to 31, 2013$119,000 · 43 events
- Drought in Oklahoma, January 1 to 31, 201348 events
- Drought in New Mexico, January 1 to 31, 201339 events
- Drought in Nebraska, January 1 to 31, 201331 events
- Drought in Nebraska, January 1 to 31, 201330 events
- Drought in Missouri, January 1 to 31, 201329 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423833, 423834, 423835, 423836, 423837, 423838, 423839.